Alert archive / Colorado / Heavy Snow Warnings in 2008

Heavy Snow Warning 2, NWS Pueblo, CO

March 5, 20089 counties in Colorado

NWS Pueblo, CO issued this heavy snow warning at Mar 5, 2008, 7:40 AM MST for 9 counties in Colorado. It was in force for 19 hr. 24 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 2008, 7:40 AM MST (14:40 UTC)
Expired
Mar 6, 2008, 2:28 AM MST
In force
19 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 7:47 AM MSTSNOW 68 Nnw Aguilar, COLIGHT SNOW CONTINUING
Mar 5, 8:05 AM MSTSNOW 91 S Beulah, CO
Mar 5, 8:48 AM MSTSNOW 4.55 Wsw Walsenburg, CO
Mar 5, 9:12 AM MSTSNOW 5.5Colorado City, CO
Mar 5, 9:28 AM MSTSNOW 5La Veta, CO
Mar 5, 9:34 AM MSTSNOW 36 W Westcliffe, COSNOW STARTED AROUND 630 AM
Mar 5, 10:00 AM MSTSNOW 2.5Canon City, CO
Mar 5, 11:00 AM MSTSNOW 6Cuchara, CO
Mar 5, 12:15 PM MSTSNOW 31 N Trinidad, CO
Mar 5, 12:16 PM MSTSNOW 7La Veta, CO7 INCHES OF SNOW FROM APPROXIMATELY 3 AM TO NOON. LIGHT SNOW STILL OCCURRING. WATER EQUIVALENT WAS 0.35 INCHES.
Mar 5, 12:16 PM MSTSNOW 7S La Veta, CO7 INCHES OF SNOW FROM APPROXIMATELY 3 AM TO NOON.LIGHT SNOW STILL OCCURRING. WATER EQUIVALENT WAS 0.35 INCHES.
Mar 5, 12:22 PM MSTSNOW 7La Veta, CO7 INCHES OF SNOW FROM APPROXIMATELY 3 AM TO NOON. LIGHT SNOW STILL OCCURRING. WATER EQUIVALENT WAS 0.35 INCHES.
Mar 5, 2:13 PM MSTSNOW 6.55 Nnw Aguilar, CO
Mar 5, 2:57 PM MSTSNOW 7.55 S Rosita, CO
Mar 5, 3:35 PM MSTSNOW 9La Veta, CO
Mar 5, 4:51 PM MSTSNOW 10Cuchara, CO
Mar 5, 5:19 PM MSTSNOW 61 N Trinidad, CO
Mar 5, 5:23 PM MSTSNOW 6W Walsenburg, CO
Mar 5, 5:32 PM MSTSNOW 83 Nne San Isabel, CO
Mar 5, 5:42 PM MSTSNOW 65 Wsw Walsenburg, CO
Mar 5, 7:18 PM MSTSNOW 11S La Veta, CO0.64 PRECIPITABLE WATER.
Mar 5, 9:04 PM MSTSNOW 71 Ssw Rye, CO
Mar 5, 9:14 PM MSTSNOW 6.5Walsenburg, COSNOW STARTED 2 AM WED
Mar 5, 11:41 PM MSTSNOW 35 Sse Blende, COSNOW STARTED AT 7 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 2.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KPUB 051440
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
740 AM MST WED MAR 5 2008

...WINTER STORM IMPACTING SOUTHERN COLORADO...

.HEAVY SNOW WILL FALL OVER THE SOUTHEAST MOUNTAINS AND ADJACENT
PLAINS TODAY AND TONIGHT.

COZ072>075-078>080-087-088-052100-
/O.NEW.KPUB.HS.W.0002.080305T1440Z-080306T1300Z/
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA...
STONEWALL...WESTON...SPANISH PEAKS...SILVER CLIFF...WESTCLIFFE...
RYE...GREENHORN MTN...WALSENBURG...TRINIDAD
740 AM MST WED MAR 5 2008

...HEAVY SNOW WARNING IN EFFECT UNTIL 6 AM MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A HEAVY SNOW
WARNING...WHICH IS IN EFFECT UNTIL 6 AM MST THURSDAY. 

THIS WARNING IS IN EFFECT FOR THE SOUTHEAST MOUNTAINS AND ADJACENT
PLAINS...INCLUDING THE WET MOUNTAINS...THE SANGRE DE CRISTO
MOUNTAINS...HUERFANO COUNTY...AND WESTERN LAS ANIMAS COUNTY.

SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT.  TOTAL
ACCUMULATIONS OF 8 TO 14 INCHES ARE EXPECTED IN THE MOUNTAINS.
4 TO 8 INCHES OF SNOW WILL FALL OVER THE PLAINS ADJACENT TO
THE MOUNTAINS.

REDUCED VISIBILITY DUE TO HEAVY SNOWFALL IS EXPECTED.

AVOID TRAVEL IN THE WARNING AREA. IF YOU ARE PLANNING TO TRAVEL
IN THE WARNING AREA DURING THE TIME OF THE WARNING...LISTEN TO
THE LATEST WEATHER FORECAST AND CONSIDER TRAVELING AT ANOTHER
TIME OR BY ANOTHER ROUTE. IF YOU MUST TRAVEL IN THE WARNING AREA
DURING THE TIME OF THE WARNING...TAKE ALONG A WINTER SURVIVAL
KIT. IF YOU BECOME STRANDED IN A RURAL AREA...STAY WITH YOUR
VEHICLE UNTIL HELP ARRIVES. TO KEEP WARM IN YOUR VEHICLE...RUN
YOUR ENGINE 10 MINUTES EACH HOUR...AND MAKE SURE THE EXHAUST PIPE
IS CLEAR OF SNOW TO AVOID CARBON MONOXIDE POISONING.

$$

LW
4 follow-up statements
000 
WWUS45 KPUB 051718
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
1018 AM MST WED MAR 5 2008

...WINTER STORM IMPACTING SOUTHERN COLORADO...

.HEAVY SNOW WILL CONTINUE FALLING OVER THE SOUTHEAST MOUNTAINS
AND ADJACENT PLAINS TODAY AND TONIGHT.

COZ072>075-078>080-087-088-060030-
/O.CON.KPUB.HS.W.0002.000000T0000Z-080306T1300Z/
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA...
STONEWALL...WESTON...SPANISH PEAKS...SILVER CLIFF...WESTCLIFFE...
RYE...GREENHORN MTN...WALSENBURG...TRINIDAD
1018 AM MST WED MAR 5 2008

...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY...

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY. 

THIS WARNING IS IN EFFECT FOR THE WET MOUNTAINS...THE WET MOUNTAIN
VALLEY...THE SANGRE DE CRISTO MOUNTAINS...HUERFANO COUNTY...AND WESTERN LAS
ANIMAS COUNTY. THIS INCLUDES BUT IS NOT LIMITED TO...TRINIDAD...WALSENBURG...
BEULAH...RYE...LA VETA...CUCHARA...AND WESTCLIFFE.

SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT.  TOTAL
ACCUMULATIONS OF 8 TO 14 INCHES ARE EXPECTED IN THE MOUNTAINS.
4 TO 8 INCHES OF SNOW WILL FALL OVER THE PLAINS ADJACENT TO THE
MOUNTAINS.

AVOID TRAVEL IN THE WARNING AREA DURING THE TIME OF THE
WARNING.

$$
000 
WWUS45 KPUB 052202
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
302 PM MST WED MAR 5 2008

...WINTER STORM IMPACTING PORTIONS OF SOUTHERN COLORADO...

.HEAVY SNOW IS EXPECTED OVER THE SANGRE DE CRISTO MOUNTAINS...
THE SOUTHEAST MOUNTAINS AND THE ADJACENT PLAINS TONIGHT AS AN
UPPER LEVEL STORM SYSTEM MOVES ACROSS NORTHERN NEW MEXICO.

COZ072>075-078>080-087-088-060415-
/O.CON.KPUB.HS.W.0002.000000T0000Z-080306T1300Z/
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA...
STONEWALL...WESTON...SPANISH PEAKS...SILVER CLIFF...WESTCLIFFE...
RYE...GREENHORN MTN...WALSENBURG...TRINIDAD
302 PM MST WED MAR 5 2008

...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY...

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY. 

THIS WARNING IS IN EFFECT FOR THE WET MOUNTAINS...THE WET
MOUNTAIN VALLEY...THE SANGRE DE CRISTO MOUNTAINS...HUERFANO
COUNTY...AND WESTERN LAS ANIMAS COUNTY. THIS INCLUDES BUT IS NOT
LIMITED TO...TRINIDAD...WALSENBURG...BEULAH...RYE...LA VETA...
CUCHARA...AND WESTCLIFFE.

SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT AS AN UPPER 
LEVEL STORM SYSTEM MOVES ACROSS NORTHERN NEW MEXICO. TOTAL SNOW
ACCUMULATIONS OF 8 TO 16 INCHES ARE EXPECTED IN THE MOUNTAINS. 4
TO 9 INCHES OF SNOW IS ANTICIPATED OVER THE PLAINS ADJACENT TO THE
MOUNTAINS.

AVOID TRAVEL IN THE WARNING AREA DURING THE TIME OF THE WARNING.

$$
000 
WWUS45 KPUB 060348
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
848 PM MST WED MAR 5 2008

...WINTER STORM IMPACTING PORTIONS OF SOUTHERN COLORADO...

.HEAVY SNOW WILL OCCUR OVER THE SANGRE DE CRISTO MOUNTAINS... THE
SOUTHEAST MOUNTAINS AND THE ADJACENT PLAINS TONIGHT INTO THURSDAY
MORNING AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS NORTHERN NEW
MEXICO.

COZ072>075-078>080-087-088-061000-
/O.CON.KPUB.HS.W.0002.000000T0000Z-080306T1300Z/
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA...
STONEWALL...WESTON...SPANISH PEAKS...SILVER CLIFF...WESTCLIFFE...
RYE...GREENHORN MTN...WALSENBURG...TRINIDAD
848 PM MST WED MAR 5 2008

...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY...

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY. 

THIS WARNING IS IN EFFECT FOR THE WET MOUNTAINS...THE WET
MOUNTAIN VALLEY...THE SANGRE DE CRISTO MOUNTAINS...HUERFANO
COUNTY...AND WESTERN LAS ANIMAS COUNTY. THIS INCLUDES BUT IS NOT
LIMITED TO...TRINIDAD...WALSENBURG...BEULAH...RYE...LA VETA...
CUCHARA...AND WESTCLIFFE.

SNOW...HEAVY AT TIMES...WILL CONTINUE INTO EARLY THURSDAY MORNING
AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS NORTHERN NEW MEXICO.
TOTAL SNOW ACCUMULATIONS OF 8 TO 16 INCHES ARE EXPECTED IN THE
MOUNTAINS. 4 TO 9 INCHES OF SNOW IS ANTICIPATED OVER THE PLAINS
ADJACENT TO THE MOUNTAINS.

AVOID TRAVEL IN THE WARNING AREA DURING THE TIME OF THE WARNING.

$$

HODANISH
000 
WWUS45 KPUB 060928
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
228 AM MST THU MAR 6 2008

...HEAVY SNOW HAS ENDED...

.HEAVY SNOW HAD ENDED OVER THE SOUTHEAST COLORADO MOUNTAINS AND
PLAINS. SCATTERED LIGHT SNOW SHOWERS WILL CONTINUE THROUGH
TONIGHT.

COZ072>075-078>080-087-088-061030-
/O.CAN.KPUB.HS.W.0002.000000T0000Z-080306T1300Z/
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA...
STONEWALL...WESTON...SPANISH PEAKS...SILVER CLIFF...WESTCLIFFE...
RYE...GREENHORN MTN...WALSENBURG...TRINIDAD
228 AM MST THU MAR 6 2008

...HEAVY SNOW WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS CANCELLED THE HEAVY
SNOW WARNING THAT WAS IN EFFECT FOR THE SOUTHEAST COLORADO
MOUNTAINS AND THE ADJACENT PLAINS.

HEAVY SNOW HAS ENDED.  SCATTERED LIGHT SNOW SHOWERS WILL CONTINUE.
ADDITIONAL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE BY FRIDAY
MORNING.

$$

LW

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this heavy snow warning went out at Mar 5, 7:29 AM MST, 11 minutes earlier.

Area forecast discussion, Mar 5, 7:29 AM MST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
729 AM MST WED MAR 5 2008

.UPDATE...

BASED ON SNOWFALL REPORTS OF 4 INCHES ALREADY NEAR WALSENBURG...3
INCHES NEAR RYE...DEEPENING NORTHEAST FLOW...WIDESPREAD SNOW ON
THE RADAR...AND AT LEAST 12-18 HOURS MORE SNOW...ISSUED A HEAVY
SNOW WARNING FOR THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS.

&&

.SHORT TERM...

REASON FOR UPDATE DESCRIBED ABOVE. NO OTHER SHORT TERM UPDATES AT
THIS TIME.

.LONG TERM...

NO UPDATES AT THIS TIME.

&&

.AVIATION...

NO UPDATES AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 457 AM MST WED MAR 5 2008/

SHORT TERM...
(TODAY AND TONIGHT)

..LIGHT SNOW MANY AREAS TODAY...INCLUDING THE I-25 CORRIDOR...
..HEAVIEST ACCUMULATIONS OVER THE SOUTHEAST MOUNTAINS...

INTERESTING WEATHER THIS MORNING.  BASICALLY...WE HAVE AN UPPER
LEVEL TROUGH DROPPING SOUTH ACROSS THE REGION...PROVIDING LIFT AND
DESTABILIZATION.  CURRENTLY...LIFT IS BEING GENERATED BY 100 KNOT
UPPER LEVEL JET RACING EAST ACROSS SOUTHERN COLORADO.  AT 4 AM
MST...THE JET AXIS WAS ON A BEE LINE FROM PUEBLO TO LAMAR...WITH
SNOWFALL OCCURRING ON BOTH SIDES OF THE AXIS.  THE UPPER JET IS
HELPING TO TRIGGER FAIRLY WIDESPREAD LIGHT SNOW ACROSS THE I-25
CORRIDOR THIS MORNING...AND SHOULD CONTINUE TO DO SO FOR A WHILE.
DIFFICULT TO DETERMINE WHICH MODEL IS HANDLING THIS BEST BUT I HAVE
OPTED FOR THE NAM12.  ALTHOUGH IT SEEMS TO HAVE NO KNOWLEDGE OF
THE SNOW SOUTH OF HIGHWAY 50 AT THE PRESENT TIME...IT DOES SEEM TO
BE DEPICTING THE SNOW MOVING SOUTH ALONG THE FRONT RANGE INTO EL
PASO COUNTY PRETTY WELL.  SINCE I EXPECT THIS AREA OF SNOW TO BECOME
THE DOMINATE AREA OF PRECIPITATION TODAY...WILL USE THE NAM12 TO
GUIDE THE FORECAST.  BASED ON THE NAM12...THE LIGHT SNOW THAT IS
WORKING SOUTH INTO EL PASO COUNTY AT THIS TIME SHOULD CONTINUE
WORKING SOUTH THROUGH THE MORNING...EVENTUALLY AFFECTING MOST OF THE
I-25 CORRIDOR FROM MONUMENT ALL THE WAY DOWN TO TRINIDAD.  THERE IS
THE ISSUE OF NORTHWEST WINDS DISSIPATING THE SNOWFALL AS YOU MOVE
SOUTH OF THE PALMER DIVIDE.  PRESENTLY...THE WIND AT KCOS IS
NORTHWESTERLY AND I CAN SEE SOME DISSIPATION IN ECHOES AS THE SNOW
MOVES SOUTH FROM THE DIVIDE.  HOWEVER...WINDS ALL AROUND KCOS HAVE
AT LEAST SOME EASTERLY COMPONENT.  THE KPUX 88D VAD WIND PROFILE
SHOWS NORTHEAST WINDS FROM THE SURFACE THROUGH 9K.  BOTH THE NAM12
AND THE GFS40 INDICATE THAT WINDS WILL TURN MORE EASTERLY THROUGH
THE DAY...ESPECIALLY DURING THE AFTERNOON.  SO...BELIEVE THAT THE
NORTHWEST WINDS AT KCOS RIGHT NOW WILL SIMMER DOWN...ONCE THE UPPER
JET DROPS A LITTLE FARTHER SOUTH...AND THE CURRENT FRONTAL SURGE
RELAXES.  THIS SHOULD ALLOW BOTH SPRINGS AND PUEBLO TO SEE A LITTLE
LIGHT SNOW THIS MORNING...ALONG WITH THE REST OF THE I-25 CORRIDOR.

AS THE DAY PROGRESSES AND THE UPPER JET CONTINUES TO SAG SOUTH...WE
WILL GRADUALLY LOSE THE LIFT ASSOCIATED WITH IT.  HOWEVER...TEMPS
ALOFT WILL BE COOLING TO AROUND -32C AT 500 MB BY 21Z...WHICH WILL
PROMOTE FURTHER DESTABILIZATION OF THE ATMOSPHERE.  LAPSE RATES OVER
MUCH OF SOUTHERN COLORADO...AND ESPECIALLY THE MOUNTAINS...WILL BE
IN A GOOD RANGE FOR CONVECTIVE SNOW SHOWERS.  THE NAM12 INDICATES
700-500 MB LAPSE RATES WILL BE UP TO 9 DEGC/KM BY MID AFTERNOON.
THIS SHOULD BE SUFFICIENT TO BUILD SOME GOOD CONVECTIVE CLOUDS.
SO...DESPITE THE LOSS OF JET DYNAMICS...WE WILL STILL HAVE
INSTABILITY TO WORK WITH.  THIS SHOULD ALLOW FOR SCATTERED SNOW
SHOWERS...THAT COULD BE LOCALLY HEAVY GIVEN THE INSTABILITY.

IN GENERAL...MOST AREAS HAVE THE POTENTIAL FOR A DUSTING UP TO ABOUT
3 INCHES OF SNOW TODAY AND TONIGHT...WITH THE HEAVIEST AMOUNTS NEAR
THE MOUNTAINS.  THE SOUTHEAST MOUNTAINS WILL PROBABLY SEE MORE THAN
EVERYONE ELSE.  AS A GENERALIZATION...4 TO 8 INCHES WILL ACCUMULATE
OVER THIS AREA BY THURSDAY MORNING...WHICH IS TOO LOW FOR HIGHLIGHTS
OVER A 24 HOUR PERIOD.  HOWEVER...PARTS OF THE SOUTHERN SANGRE DE
CRISTOS COULD HIT 10 INCHES LOCALLY.  MUCH OF THE AREA EAST OF THE
I-25 CORRIDOR COUNTIES (EL PASO...PUEBLO...HUERFANO AND WESTERN LAS
ANIMAS) MAY NOT SEE ANY SNOW AT ALL WITH THIS STORM. 50

LONG TERM...
(THURSDAY THROUGH TUESDAY)

..UNSETTLED PATTERN CONTINUES INTO THE WEEKEND...

TOUGH FORECAST FOR THE EXTENDED PERIOD OUTSIDE OF THURSDAY DUE TO
THE UNSETTLED PATTERN PERSISTING.

THURSDAY...SHARP UPPER TROUGH DROPS DOWN ACROSS COLORADO THU
MORN...AND CONTINUES TO THE SE INTO TX INTO THE NIGHT. MODELS ARE
INDICATING A BROAD AREA OF LIGHT PCPN THROUGH THE DAY THEN
TAPERING OFF AT NIGHT. ONGOING POP GRIDS HAD SCATTERED FOR THE MTS
AND HIGH VALLEYS AND ISOLATED ELSEWHERE IN THE AM...THEN SLOWLY
DIMINISHING POPS IN THE AFTN WITH THE FOCUS AREAS REMAINING THE
CENT MTS...S SANGRES AND SOUTHERN FOOTHILLS. PCPN AMOUNTS DO NOT
LOOK ALL THAT SIGNIFICANT AT THIS TIME...2 TO 5 INCHES OVER A 12
HRS PERIOD FOR THE S MTS POSSIBLE. A COLD DAY IS EXPECTED DUE TO
EXTENSIVE CLOUD COVER...ONGOING PCPN AND NORTHERN FEED OF COLD
AIR...AND TEMPS WILL PROBABLY STRUGGLE TO TOP 40F ACROSS THE
PLAINS. A COLD NIGHT AS WELL...WITH SKIES TRYING TO CLEAR OUT AND
COLD AIR MOVING IN...-17C AT H7 AND -34C AT H5. FINALLY...WINDS
ALOFT WILL BE ON THE INCREASE AS THE UPPER JET WITH A 110 KT CORE
DIGS ON THE WESTERN EDGE OF THE TROUGH DOWN ACROSS COLORADO.
BUMPED UP WIND GUSTS OVER THE HIGHER TERRAIN TO ACCOUNT FOR
THIS...BUT LOOKS AS IF BRUNT OF THIS WILL OCCUR OVERNIGHT INTO
EARLY FRI MORNING SO LOWER ELEVATIONS WILL PROBABLY DECOUPLE AND
MIGHT NOT SEE ANY OF IT.

FRIDAY...A BREEZY START TO THE DAY...AS WELL AS COLD SINCE THE UPPER
FLOW WILL STILL BE OUT OF THE N. THROUGH THE MORNING THE UPPER
TROUGH CONTINUES PULLING AWAY TO THE E...AND GRADUALLY WARMING TEMPS
ARE EXPECTED. AFTN MAX TEMPS FRI SHOULD BE AT LEAST 5 TO 10 DEG
WARMER COMPARED TO THU. LEFT ISOLATED POPS FOR ALL AREAS DURING THE
MORNING FRI DUE TO UNCERTAINTY OF THE N-NW FLOW AND TIMING...BUT BY
THE AFTN CUT ALL POPS SAVE FOR ISOLATED OVER THE CENT MTS.

SATURDAY AND SUNDAY...WARM AND DRY DAY ON SAT WITH TEMPS RAPIDLY
WARMING INTO THE UPPER 50S FOR THE PLAINS...BUT BY THE EVE ANOTHER
UPPER DISTURBANCE CROSSES INTO THE N ROCKIES AND ADJUSTED POP GRIDS
TO SHOW ISOLATED POPS FOR THE HIGHER ELEVATIONS. WHERE AND HOW THIS
DISTURBANCE WILL CROSS COLORADO IS STILL A QUESTION...SO FELT
COMFORTABLE LEAVING ISOLATED POPS OVER MUCH OF THE W HIGHER TERRAIN
FOR SUNDAY...BUT KEPT WARM AFTN TEMPS IN CASE THE FEATURE STAYS
NORTH. THIS ALSO IS IN LINE WITH LATEST NUMERICAL GUIDANCE...WHICH
OFFERS ALMOST IDENTICAL NUMBERS FOR BOTH SAT AND SUN.

MONDAY AND TUESDAY...WARMING TEMPS BOTH MON AND TUE AS THE ATMO DRYS
OUT AND TEMPORARY RIDGING MOVES IN. IF THE TIMING OF THE GFS...ECMWF
AND DGEX IS CORRECT...NEXT UPPER TROUGH MOVES INTO THE GREAT BASIN
EARLY TUE. THIS WOULD PROVIDE FOR WARM AND DRY CONDITIONS...AND
POSSIBLY A CRITICAL FIRE WEATHER DAY. 27

AVIATION...
AT KCOS AND KPUB...OCCASIONAL IFR CIGS AND VSBYS DUE TO SNOW
THROUGH THIS EVENING. AT KALS...LOCAL IFR CIGS AND VSBYS DUE TO
SNOW SHOWERS. 50

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING UNTIL 6 AM MST THURSDAY FOR COZ072>075-
078>080-087-088.

&&

50/27
Hazardous weather outlook, Mar 5, 7:00 AM MST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST WED MAR 5 2008

COZ058>089-093>099-061400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
700 AM MST WED MAR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL FALL OVER MUCH OF SOUTHERN COLORADO TODAY AND
TONIGHT. DUE TO THE CONVECTIVE NATURE OF THE SNOW...SNOWFALL TOTALS
WILL BE HIGHLY VARIABLE WITH SOME AREAS RECEIVING SIGNIFICANT
SNOWFALL AND OTHER AREAS RECEIVING NO SNOW AT ALL.

IN GENERAL...THE SNOWFALL POTENTIAL ACROSS MOST OF SOUTHERN COLORADO
IS FOR A TRACE UP TO ABOUT 3 INCHES OF SNOW BY THURSDAY MORNING.
HOWEVER...AREAS IN AND NEAR THE SOUTHEAST MOUNTAINS COULD SEE 4 TO 8
INCHES OF SNOW...WITH LOCAL ACCUMULATIONS UP TO ABOUT 10 INCHES.

ROADS MAY BE ICY...WET...SNOWPACKED AND SLICK ACROSS SOUTHERN
COLORADO TODAY AND TONIGHT.  ALLOW EXTRA TIME TO COMMUTE...DRIVE
SLOWLY...AND USE EXTREME CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SNOW SHOWERS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND
HIGH VALLEYS THURSDAY MORNING...WITH ISOLATED SNOW SHOWERS ACROSS
THE REMAINDER OF SOUTHEAST AND SOUTH CENTRAL COLORADO. PRECIPITATION
IS THEN EXPECTED TO TAPER OFF DURING THE AFTERNOON AND BECOME MORE
ISOLATED ACROSS THE ENTIRE REGION INTO FRIDAY. LOCALIZED
ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE THURSDAY...MAINLY
OVER THE CENTRAL MOUNTAINS...WET MOUNTAINS...SOUTHERN SANGRE DE
CRISTO MOUNTAINS AND THE SOUTHERN FOOTHILLS.

A WEAKER DISTURBANCE IS THEN EXPECTED TO DROP DOWN ACROSS THE
NORTHERN ROCKIES AND POSSIBLY AFFECT THE REGION ON SUNDAY.
HOWEVER...PRESENT INDICATIONS ARE THAT ANY SNOWFALL WITH THIS
SYSTEM WILL BE VERY LIGHT AND SPOTTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT ACROSS MUCH OF SOUTHERN COLORADO.

In the hours before

Local storm report, Mar 5, 5:57 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
557 AM MST WED MAR 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     SNOW             5 WSW WALSENBURG        37.60N 104.86W
03/05/2008  M4.0 INCH        HUERFANO           CO   TRAINED SPOTTER

            LIGHT SNOW CONTINUING

0555 AM     SNOW             1 SSW RYE               37.91N 104.94W
03/05/2008  M3.0 INCH        PUEBLO             CO   TRAINED SPOTTER

&&

RMG

Nearby

Heavy Snow Warnings in Colorado, 2008Every heavy snow warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.